Colorado, 2024Wildfire in Colorado, September 11 to 30, 2024
September 11 to 30, 2024 · NWS GJT · 1 event in 1 county or zone
The Tschuddi Fire started in early to mid September 16 miles west-northwest of Meeker, Colorado due to a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $185,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Tschuddi Fire started in early to mid September 16 miles west-northwest of Meeker, Colorado due to a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 2:05 PM MST, 2 hours 45 minutes earlier. Its key messages:
- A downturn in convection on Thursday will transition the threat to critical fire weather conditions as dry and breezy conditions arrive.
- A pattern shift late in the week will usher in a cooler and drier period before precipitation chances pick up again by early next week.
Area forecast discussion, Sep 11, 2:05 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
305 PM MDT Wed Sep 11 2024
.KEY MESSAGES...
- A downturn in convection on Thursday will transition the
threat to critical fire weather conditions as dry and breezy
conditions arrive.
- A pattern shift late in the week will usher in a cooler and
drier period before precipitation chances pick up again by
early next week.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 259 PM MDT Wed Sep 11 2024
A storm system currently impacting the Pacific Northwest will bring
dry, windy weather to the region tomorrow. As the system approaches
the northern Rockies, the nose of the upper-level jet slides across
the northern half of the forecast area. This will result in stronger
winds at the surface, especially during the afternoon hours when
mixing is maximized. Gusts up to 35 to 45 mph are likely in valley
locations, especially north of I-70. While this teeters on the edge
of Wind Advisory criteria, confidence is not high enough to issue
any wind-related products at this time. Confidence is higher for
wind gusts up to 35-40 mph, but the HREF 90th percentile doesn't
have a strong signal for wind gusts over 45 mph. A dry-air push will
accompany the stronger winds across much of the area leading to
elevated to critical fire weather conditions tomorrow afternoon,
especially where fuels are very dry. As a result, a Red Flag Warning
continues to be in effect for portions of eastern Utah and northwest
Colorado tomorrow afternoon.
Additionally, an uptick in haze and smoke is anticipated tonight
into tomorrow as smoke form the wildfires in southern California
advects into the region. The HRRR smoke model suggests that smoke
aloft could lead to hazy skies area wide, while surface-layer smoke
will primarily impact locations in eastern Utah.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 259 PM MDT Wed Sep 11 2024
On Friday the system departs the region leaving zonal flow and
weaker winds as well as dry conditions. Over the weekend another
strong low pressure makes landfall in the Pacific NorthwesA
pattern shift late in the week will usher in a cooler and drier
period before precipitation chances pick up again by early next
week.t. Meanwhile the remnants of a tropical system advect in
from the south with help from a system approaching the Great
Basin. By Sunday it looks to be efficient for showers and storms
across the San Juans and Four Corners. On Monday the system
gets closer and therefore the dynamics will start to drive the
weather with more forcing in play. As a result chances for
precipitation increase along with the wind. On Tuesday the low
pressure clips northwest portions of the forecast area with a
trailing cold front that eventually sweeps through at some point
in the day. Precipitation ahead and along of the front is
expected with a drying trend on Wednesday. Temperatures will
drop with clouds and precip around and more especially behind
the front. Snow levels may allow for some snow in the mountains,
but those details are uncertain at this point. Models are
hinting that another system may drop into the trough axis over
the Great Basin and perhaps lift over our area late in the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1120 AM MDT Wed Sep 11 2024
Scattered showers and storms are expected across the Colorado
High Country this afternoon. Gusty outflow winds will be the
main concern and VFR is expected to prevail over the next 24
hours. Gradient winds will increase overnight as a stronger
upstream system approaches the Northern Rockies. This could lead
to some gusts near 25 mph at KGJT and KCNY in the pre-dawn
hours and areas of LLWS in some of the valleys.
&&
.FIRE WEATHER...
Issued at 325 AM MDT Wed Sep 11 2024
A strong early fall storm will be moving across the Northern
Rockies tonight into Thursday. Winds will be increasing over
eastern Utah and western Colorado on Thursday in response to
this system and ahead of an advancing cold front dropping
through Wyoming. Much drier air will also be pulled into the
area...dropping afternoon humidity and leading to areas of
critical fire weather conditions where fuels are in a ready to
burn state. As a result Red Flag warnings have been issued for
these areas with localized critical fire weather conditions also
possible this afternoon over portions of southeast Utah. Gusty
outflow winds with storms this afternoon will also be a concern
along with new fire starts.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Thursday for COZ200-202-
203-205.
UT...Red Flag Warning from noon to 8 PM MDT Thursday for UTZ486-487-
490-491.
&&
SHORT TERM...KAA
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...15Hazardous weather outlook, Sep 11, 2:56 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
356 AM MDT Wed Sep 11 2024
COZ001>014-017>023-UTZ022>025-027>029-121000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
356 AM MDT Wed Sep 11 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible this afternoon and
evening with gusty outflow winds continuing to be the main threat
along with lightning. Localized areas of critical fire weather
conditions will develop over southeast Utah as drier air moves in
from the West.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Dry and windy conditions will lead to more widespread critical
fire weather conditions on Thursday with wind gusts of 25 to 45
mph possible over many low and mid level elevations. Some stronger
gusts are possible over the mountains tomorrow afternoon. Cooler
and drier weather ends out the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- September 11, 4:50 PM MST to September 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Crop damage
- $185,000
- Reported by
- Park/Forest Service
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Tschuddi Fire started in early to mid September 16 miles west-northwest of Meeker, Colorado due to a lightning strike. The fire grew to 550 acres before it was contained in late October. The estimated final cost was $185,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 20246 injured · $198 million · 53 events
- Hurricane and Tropical Storm in Louisiana, September 11 to 12, 2024$20 million · 8 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 12, 2024$225,000 · 11 events
- Coastal Flood and High Wind in Alabama, September 11 to 12, 20241 injured · 52 kt wind · 13 events
- Marine Tropical Storm in Gulf of Mexico, September 11, 20249 events
- Flooding and Heavy Rain in Florida, September 11 to 12, 2024$800 · 8 events
- Flash Flood and Damaging Winds in Montana, September 11, 202462 kt wind · 6 events
- High Wind in California, September 11, 202459 kt wind · 5 events
- Damaging Winds and High Wind in Nevada, September 11, 202461 kt wind · 5 events
- Flooding and Strong Wind in Florida, September 11, 2024$1,000 · 3 events
- Damaging Winds in Montana, September 11, 202455 kt wind · 3 events
- Coastal Flood in Texas, September 11, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214984.